Kentucky, 2016

Flood in Kentucky, May 25, 2016

May 25, 2016 · NWS PAH · 1 event in 1 county or zone

A slow-moving cluster of thunderstorms produced heavy rain and isolated road flooding. The storms occurred in a moist southwest wind flow, with surface dew points approaching 70 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving cluster of thunderstorms produced heavy rain and isolated road flooding. The storms occurred in a moist southwest wind flow, with surface dew points approaching 70 degrees. A weak 500 mb shortwave trough embedded in southwest flow aloft helped to trigger the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 11:40 AM CST, 35 minutes earlier.

Area forecast discussion, May 25, 11:40 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1240 PM CDT WED MAY 25 2016

.UPDATE...
Updated aviation forecast discussion for 18z tafs

&&

.SHORT TERM...(Today through Friday night)
Issued at 222 AM CDT Wed May 25 2016

Still wading through the myriad of differing model solutions to try
to figure out convection initiation and potential movement of
ongoing systems. Several rounds of convection can be expected for
the remainder of the work week with west southwest flow continuing
with shortwaves moving through, coupled with persistent warm, moist
and unstable southerly low level flow. Several of the short term
models are hinting at the current MCS over Kansas and convection
over OK to eventually head in our direction (or maybe remnant
outflow boundaries) by later this morning or this afternoon. We'll
see. To go ahead and trust any one model solution at this point
would probably not be too smart given how all over the place their
solutions have been. Keeping lower end POPs and maintaining a
watchful eye and remaining vigilant for signs of incoming or
developing batches of convection looks to be the way to go here at
least in the short term. Most of the better upper level support for
convection is going to pass us by to the north. So whatever passes
overhead today that might aid in any local storm development will be
rather weak, hence the smaller type POPs. With hardly any flow
aloft, any storms may be slow movers, like yesterday and could
produce some heavy rainfall/flooding issues.

Looking at instability parameters and lapse rates...would think that
any convection that could develop early today would be in our
western counties. However, that changes during the afternoon, when
the entire area is fairly primed. Dewpoints climb to near 70 this
afternoon.

There are some signs that tonight may be like last tonight was,
fairly dry. But there are hints that another complex of storms might
take aim on us again on late tonight and into Thursday. Models have
just so much noise at times though, it is hard to really discern
what is real. However, we will be watching the evolution and
progress of an upper level low currently over southern CA. Chances
for convection will continue Thursday night into Friday as the mid
level flow backs as this upper low digs into the four corners region
and eventually into the central Plains. Again, with no synoptic
scale features to latch onto, precipitation chances will be
dependent on small disturbances not resolved by models or outflow
boundaries or MCV type circulations. So, unfortunately, those will
plans this week will have to make sure they keep a close eye on the
weather, as specific forecast details will not be nailed down too
far out in time.

.LONG TERM...(Saturday through Tuesday)
Issued at 222 AM CDT Wed May 25 2016

Above average confidence in the long term due to little change in
the synoptic pattern through the period.

Unsettled weather continues in the long term. With some exception,
the surface and upper air patterns show very little change through
the period. Synoptically, upper level low pressure remains over the
southwest US putting our region in southwest flow aloft with a
series of upper level disturbances ejecting from the low and passing
across or just north and west of the mid Mississippi valley. In
addition, surface high pressure over the southeast US will keep a
southerly wind component in the lower levels producing a moisture
rich environment (dewpoints in the low to mid 60s), thus increasing
boundary level instability.

The combination of moisture, instability, and the lift caused by the
impulses of upper level energy will no doubt produce multiple rounds
of showers and thunderstorms. Although there is mention of
precipitation over all or part of our CWA every period, probabilities
for the most part will decrease each night due to lack of heating
and lowered instability, especially Saturday night and Sunday night.

High temperatures in the long term period will generally top out in
the mid 80s with overnight lows bottoming out in the low to mid 60s.

&&

.AVIATION...
Issued at 1240 PM CDT Wed May 25 2016

Areas of showers and thunderstorms continue to plague the taf sites.
Coverage has been somewhat higher than most of the computer model
guidance indicated. Therefore, will keep tempo groups for shra or
tsra through much of the afternoon. There should be a drying trend
by sunset as the atmosphere stabilizes from a combination of
previous convection and loss of solar heating. Late tonight, there
will likely be areas of mvfr conditions in fog and low clouds due to
very moist ground from recent rainfall. This should burn off by late
morning, giving way  to mainly vfr conditions at the taf sites.
Winds through the period will be mainly south to southwest, but
variable winds are expected in and near thunderstorm complexes.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Aviation...MY
Hazardous weather outlook, May 25, 2:19 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CDT WED MAY 25 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
319 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. EVEN THOUGH NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED, A FEW STRONG STORMS
COULD OCCUR. HEAVY RAINFALL IS ALSO A CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

In the hours before

Special weather statement, May 25, 7:04 AM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
804 AM CDT WED MAY 25 2016

ILZ084-088-092-093-KYZ001>006-MOZ076-087-111-112-251345-
JACKSON IL-ALEXANDER IL-UNION IL-PULASKI IL-FULTON KY-HICKMAN KY-
CARLISLE KY-GRAVES KY-BALLARD KY-MCCRACKEN KY-SCOTT MO-
CAPE GIRARDEAU MO-MISSISSIPPI MO-PERRY MO-
804 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWEST
ILLINOIS...EXTREME WESTERN KENTUCKY...AND THE MISSISSIPPI
RIVER COUNTIES OF SOUTHEAST MISSOURI UNTIL 845 AM CDT...

AT 801 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR PERRYVILLE MISSOURI...SOUTH ALONG
THE MISSISSIPPI RIVER...TO NEAR UNION CITY TENNESSEE.
MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THE STRONGEST STORMS IN THIS LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3651 8919 3692 8932 3758 8986 3760 8986
      3762 8990 3779 8941 3734 8904 3730 8905
      3731 8902 3703 8879 3650 8863
TIME...MOT...LOC 1301Z 255DEG 29KT 3758 8978 3695 8925 3643 8909
Special weather statement, May 25, 10:17 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT WED MAY 25 2016

KYZ007>013-251730-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
INCLUDING THE CITIES OF...SMITHLAND...BENTON...HARRIS GROVE...
KIRKSEY...MURRAY...NEW CONCORD...MARION...EDDYVILLE...CADIZ...
CANTON...LINTON...ROCKCASTLE...PRINCETON...FRYER
1117 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF THUNDERSTORMS WILL CONTINUE TO DRIFT EAST ACROSS THE
LAKES REGION OF WESTERN KENTUCKY THROUGH MIDDAY. THE THUNDERSTORMS
ARE PRODUCING TORRENTIAL RAINFALL ON THE ORDER OF 1 TO 1.5 INCHES
AN HOUR. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO PROBABLE. THOSE
OUT ON THE LAKES THIS MORNING SHOULD EXERCISE EXTREME CAUTION.
SEEK SAFE HARBOR BEFORE STORMS OCCUR.

MEFFERT
Special weather statement, May 25, 12:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CDT WED MAY 25 2016

KYZ002-003-006-008-009-011>013-252000-
HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-
INCLUDING THE CITIES OF...CLINTON...BARDWELL...MAYFIELD...
SYMSONIA...LOWES...BENTON...HARRIS GROVE...KIRKSEY...MURRAY...
NEW CONCORD...EDDYVILLE...CADIZ...CANTON...LINTON...ROCKCASTLE...
PRINCETON...FRYER
103 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY...

CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO DRIFT EAST ACROSS
FAR WESTERN KENTUCKY THROUGH THE EARLY AFTERNOON HOURS. THE
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL ON THE ORDER OF 1 TO 2 INCHES AN HOUR AND LOCALIZED
FLOODING OF SOME ROADWAYS. DEADLY CLOUD TO GROUND LIGHTNING IS
ALSO PROBABLE. THOSE OUT ON LAKES THIS AFTERNOON SHOULD EXERCISE
EXTREME CAUTION. SEEK SAFE HARBOR BEFORE STORMS OCCUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Graves

When
May 25, 12:15 PM CST to 1:30 PM CST
Where
Graves County, 5 mi N of Mayfield to 2.39 mi N of Mayfield
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.802, -88.630

Just north of the Mayfield city limits, there were three locations on U.S. Highway 45 with eight to ten inches of water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630222.